I’ve just started a beta blocker (atenolol) for a rapid heart rate. It’s working well as my resting pulse has gone from 100 down to 80 but I seem to be having lots of lows since I started it which I never have. I’m decreasing my insulin but it still happening. Anyone experienced this when using beta blockers ??
I have also recently started metoprolol and found that I am having lower blood sugars overall and morning dose seems to curb my usual DP spike. The majority of the literature only talks about masking of hypoglycemia symptoms. My doc says never heard of it causing low blood sugar but I finally found this on beta blockers:
Thanks for that. Yes most of the literature only talks about masking symptoms of Hypoglycemia and not actually contributing to it. As mine has been prescribed only to lower my heart rate I’m going to stop it for a few days and just see if it makes a difference to the blood sugar.
If your elevated heart rate made you feel as bad as I did with mine you might consider staying on it and adjusting your insulin. I also have a theory but haven’t looked into it that the constant elevated heart rate may have been causing some of my higher baseline blood sugars that I was finding hard to manage even with a ketogenic diet. The tachycardia always made me feel like I was in a state of anxiety, fight or flight, not sure. But I know that kind of increased biological or biochemical stress can cause higher blood sugars, I think.
Yes. I suffer from anxiety and the tachycardia does not help. If my sugars go back to normal for a few days I will certainly consider going back on it and adjust insulin doses etc. I think the benefits of a more normal resting pulse is worth it.
If it reduces your anxiety, that might well be reducing your blood sugars, since anxiety leads to increased cortisol, which leads to higher levels of insulin resistance/higher blood sugars. So I’d consider it a good thing, and go back on it and reduce your insulin.
Yes. That sounds like a good approach.